Skip to content
Includes Expert Content
medications with formula
avatar
mrsski11 posted:
my baby is 10 weeks old and just got his first set of shots yesterday. in addition, he was diagnosed with thrush. the doctor gave a prescription for nystatin oral suspension. hes required to take 1ML four times a day but im having trouble getting him to take it. i can tell he doesnt like the taste and he spits it out. ive tried giving him a bottle right after to wash it down but it doesnt work. neither does giving him the bottle first, then again after the medicine. he also has a loss of appetite since he received his shots. does anyone know another method i could try to get him to take his medicine? or could i mix it with a little formula?
Reply
 
avatar
earleyml1012 responded:
Both of these methods I've done with a child.

1) Mix the medicine with 2 oz of formula. You don't want to mix it with say 6 oz just in case he doesn't finish his bottle. I did this method with DD#1 as a baby whenever she need an medicine for a sickness.

2) Put the medicine in a nipple from a bottle, let him suck it out of there. If he spits it out using this method, then you might want to use the method of putting it in his formula. I use this with DD#2 b/c she takes Zantac every day for acid reflux and sometimes her dosage is due before the next feeding. She does great with this and my BFF started using this method to give her DD grape water for gas.

As far as the loss of appetite, could it be the thrush that is making his throat too sore to eat? I'd just offer smaller feedings more frequently until he feels better. If he's not eating at all, I'd call the pedi again.
 
avatar
Sara DuMond, MD, FAAP responded:
Hi mrsski11,
This is such a common problem. I can attest to the fact that some babies are just so hard to give medicine to - my youngest was the same way. In general, we frown upon mixing medicines with formula in the bottle. Some medicines can become diluted too much, even with just a little bit of formula, and sometimes, especially with a volume as small as 1ml, most of it will end up just sticking to the sides of the bottle or inside of the nipple, so that the baby doesn't end up getting much of the medicine, if any at all. Particularly with Nystatin, we want the medicine to touch as much of the surfaces inside the mouth as possible, before they swallow it. Take the medicine syringe or dropper and aim for the inside of one of his cheeks. Then gently massage both of his cheeks at the same time...this will trigger his mouth to shut, and that should be enough time for him to swallow it. Hope that helps!
Dr. DuMond
 
avatar
jminer333 responded:
When I had to give my son medication I put the syringe way in the back, between his upper and lower jaw, so it would just slide down hsi throat, he didnt have to swallow it. I noticed that it worked pretty well.
As for the loss of appetite...sometimes my son doesnt eat as much after his shots. He may come down with a slight fever, which is common with shots, as well as a runny nose. If it continues on for more than a week, I would ask your doctor.


Featuring Experts

Dr. Dan Brennan is a Board Certified Pediatrician and Certified Lactation Counselor. He is a graduate of UCLA, Albany Medical College and completed ...More

Helpful Tips

Updated Crib Safety GuidelinesExpert
For information on the latest federal crib safety standards, here is a link to important points for parents to be aware of! ... More
Was this Helpful?
3 of 5 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.